Niacin extended-release/lovastatin is approved for treating certain conditions related to heart disease and cholesterol. It is a combination product that contains two different cholesterol-lowering medications. Clinical studies show that the prescription drug can help improve "good" cholesterol levels and decrease "bad" cholesterol, total cholesterol, and triglycerides. It comes in tablet form and should be taken at bedtime with a low-fat snack.
Niacin extended-release/lovastatin (Advicor®) is a prescription medication used for treating several conditions related to cholesterol and heart disease. As the name implies, it is a combination of two medicines: extended-release niacin (Niaspan®) and lovastatin (Mevacor®).
(Click What Is Niacin Extended-Release/Lovastatin Used For? for more information, including possible off-label uses.)
As with any medicine, side effects can occur with niacin extended-release/lovastatin, but not everyone who takes it will experience side effects. In fact, most people tolerate the drug quite well. If people do develop side effects, in most cases, they are minor, meaning they require no treatment or are easily treated by you or a healthcare professional. If side effects do occur, most people do not need to stop taking the medicine.
Some of the most common side effects thought to be related to niacin extended-release/lovastatin are as follows:
- Flushing (sudden reddening and warmth of the face, neck, and/or upper chest)
- Pain, including back pain and stomach pain
- Indigestion or heartburn (dyspepsia)
- Itchy skin
- Muscle pain (see Advicor and Muscle Pain)
- Increased liver enzymes (see Advicor and Liver Problems).
Keep in mind that if you experience unexplained muscle pain, tenderness, or weakness, (especially if accompanied by a fever or a feeling of illness), it is important to contact your healthcare provider right away. This could be a sign of a serious, life-threatening muscle problem.
(Click Side Effects of Niacin Extended-Release/Lovastatin to learn more, including potentially serious side effects you should report to your healthcare provider.)